Alert archive / Vermont / High Wind Warnings in 2018

High Wind Warning 4, NWS Burlington, VT

September 21, 2018Grand Isle County, Vermont

NWS Burlington, VT issued this high wind warning at Sep 21, 2018, 10:33 AM EDT for Grand Isle County, Vermont. It took effect at Sep 21, 2018, 12:00 PM EDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 10:33 AM EDT (14:33 UTC)
In effect from
Sep 21, 2018, 12:00 PM EDT
Expired
Sep 21, 2018, 10:47 PM EDT
In force
11 hr
Issued by
NWS Burlington, VT

County Grand Isle County, VT

The radar

The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:31 PM EDTNON-TSTM WND GST 511 Ene Alburgh Center, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWUS71 KBTV 211433
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1033 AM EDT Fri Sep 21 2018

VTZ001-220200-
/O.UPG.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
/O.NEW.KBTV.HW.W.0004.180921T1600Z-180922T0200Z/
Grand Isle-
Including the cities of Alburgh and South Hero
1033 AM EDT Fri Sep 21 2018

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Burlington has issued a High Wind
Warning, which is in effect until 10 PM EDT this evening. The
Wind Advisory is no longer in effect.

* LOCATIONS...Grand Isle County Vermont.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...The strongest winds will occur between 2 PM and 8 PM
  today.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Scattered power outages are expected. Travel will be difficult,
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NYZ028-220200-
/O.EXA.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
Eastern Clinton-
Including the city of Plattsburgh
1033 AM EDT Fri Sep 21 2018

...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect until 10 PM EDT this evening.

* LOCATIONS...Eastern Clinton County near Lake Champlain.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds will peak during the late afternoon to
  early evening hours, before calming towards midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are expected.

$$

NYZ026-027-087-VTZ002-005-220200-
/O.CON.KBTV.WI.Y.0006.180921T1600Z-180922T0200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Western Franklin-Western Chittenden-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
Gouverneur, St. Albans, and Burlington
1033 AM EDT Fri Sep 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* LOCATIONS...The St. Lawrence Valley of New York and portions of
  the northern Champlain Valley.

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds will peak during the late afternoon to
  early evening hours, before calming towards midnight tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
806 
WWUS71 KBTV 220135
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
935 PM EDT Fri Sep 21 2018

NYZ026>028-087-220245-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-180922T0200Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Ogdensburg,
Potsdam, and Gouverneur
935 PM EDT Fri Sep 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

Winds have subsided below advisory criteria but remain gusty in
the 20-30 mph range through the remainder of the night.

$$

VTZ001-220300-
/O.EXT.KBTV.HW.W.0004.000000T0000Z-180922T0300Z/
Grand Isle-
Including the cities of Alburgh and South Hero
935 PM EDT Fri Sep 21 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* LOCATIONS...Grand Isle County Vermont.

* WINDS...South 30 to 40 mph with gusts up to 60 mph.

* TIMING...Strongest winds will continue through 11 PM.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

VTZ002-005-220300-
/O.EXT.KBTV.WI.Y.0006.000000T0000Z-180922T0300Z/
Western Franklin-Western Chittenden-
Including the cities of St. Albans and Burlington
935 PM EDT Fri Sep 21 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* LOCATIONS...The St. Lawrence Valley of New York and portions 
  of the northern Champlain Valley.

* WINDS...South 25 to 35 mph with gusts up to 55 mph.

* TIMING...Strong winds will continue through 11 PM.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
261 
WWUS71 KBTV 220247
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1047 PM EDT Fri Sep 21 2018

VTZ001-220400-
/O.CAN.KBTV.HW.W.0004.000000T0000Z-180922T0300Z/
Grand Isle-
Including the cities of Alburgh and South Hero
1047 PM EDT Fri Sep 21 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Burlington has cancelled the High
Wind Warning.

The threat for strong and damaging winds will subside within the
hour, though winds will remain gusty overnight.

$$

VTZ002-005-220400-
/O.CAN.KBTV.WI.Y.0006.000000T0000Z-180922T0300Z/
Western Franklin-Western Chittenden-
Including the cities of St. Albans and Burlington
1047 PM EDT Fri Sep 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

The threat for strong and damaging winds will subside within the
hour, though winds will remain gusty overnight.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this high wind warning went out at Sep 21, 8:41 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 21, 8:41 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
841 AM EDT Fri Sep 21 2018

.SYNOPSIS...
Some scattered showers will continue through the morning today
as a warm front pushes northeastward through the region. Gusty
southerly/southwesterly winds will strengthen through the day,
peaking during the late afternoon/early evening hours. A
trailing cold front will bring another round of showers and
potentially some embedded thunderstorms this evening through the
overnight hours. Following the passage of the cold front,
cooler and drier weather is expected for the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 838 AM EDT Friday...Quick update to increase pops to 100%
across northern NY into northern VT through mid-morning. Current
radar shows bands of light to occasional moderate rain showers
moving from southwest to northeast across northern NY into
central and northern VT this morning. Impressive lightning
display across slv/western dacks this morning associated with
elevated instability, so continued with mention of thunder in
grids thru about 15z. Otherwise, have increased qpf across parts
of the slv/dacks into the central/northern cpv to match obs and
crnt radar trends. Wind advisory for this aftn/evening looks
very good with no adjustment needed.

Rain showers are spreading eastward through the forecast area
ahead of a warm front draped over New York State. Coverage of
precipitation is slightly further south than anticipated, so
have updated forecast accordingly. HiRes WRF models seem to be
handling the placement of the precipitation the best, so have
incorporated output from CAMs into the near term precipitation
forecast. Observations show southerly winds are just starting to
ramp up over the forecast area, so wind forecast is on track.
Some lightning strikes upstream and to our north are indicative
of some elevated instability, so have kept the slight chance of
thunderstorm wording in the forecast for the morning hours in
norther New York.

Previous Discussion...A few moving parts in place for the
forecast today...with the most impactful being the gusty winds
this afternoon/evening and the potential for a line of
thunderstorms this evening.

Overview...General weather pattern will feature a seasonably
strong surface cyclone lifting northeast out of the Great Lakes
Region. While the center of the low will track well to our
north and west, the cyclone will send a couple of sharp fronts
through the forecast area today, bringing some active weather
for the North Country. The warm front, currently draped over
central NY, is spreading some bands of light showers over the
area this morning as it progresses northeastward. By mid-
afternoon, the front will have cleared the forecast area, and
the North Country will be solidly within the warm sector of the
cyclone. At this point, strong winds become the primary forecast
concern as a 55+ kt LLJ moves overhead. This evening, a cold
front, along with some showers and thunderstorms, will approach
northern New York from the west and push eastward through the
night.

Winds...A High Wind Advisory remains in effect for the Saint
Lawrence Valley and portions of the northern Champlain Valley
from noon to 10 PM today.

An anomalously strong LLJ will strengthen within the warm
sector of the cyclone today through this evening, featuring 850
mb winds of 55+ kt over the North Country. The biggest challenge
with regard to forecast surface winds remains how much of this
momentum aloft will be mixed down to the surface. Complicating
this forecast is the presence of strong warm air advection just
off the surface, which will limit the depth of the mixed layer.
The Saint Lawrence Valley in particular will see the strongest
WAA as southwesterly flow is channeled up the valley.
Forecasting gusts up to 45 kts in this area assuming the WAA
will setup an inversion that will cap mixing of the full extent
of the LLJ to the surface, but if the PBL is able to mix deeper
than forecast, the potential exists for even stronger gusts to
reach the surface. Expecting less WAA up the Champlain Valley
during the peak heating hours, so a little less uncertainty on
the wind forecast in this area. Gusts up to 50 kts are possible
in the northern portions of the valley, strongest right in the
vicinity of the Lake.

Thunderstorms...CAMS continue to indicate a pre-frontal line of
convection moving through the Great Lakes Region this evening,
entering northern New York generally between 6 and 8 PM this
evening. General trend has been to slightly speed up the timing
of the line, which, given the impressive speed of the flow
aloft, stands within reason. The slightly earlier arrival of the
convection results in growing confidence in thunderstorm
potential over northern NY, given that the timing of the line
will line up with better diurnal instability. CAPE values are
still looking only marginal (<1000 J/kg), but shear values are
very high (50-60 kts 0-3km). Any embedded thunderstorms within
the line over northern NY will have the potential for gusty
winds. By the time the convective line moves east of the
northern Adirondacks, instability, along with the severe threat,
will be rapidly decreasing. SPC has included Saint Lawrence
County and northern Franklin County, NY, in a slight risk for
severe thunderstorms today.

Rain will taper off overnight tonight as the cold front moves
through the forecast area. Drier, cooler air will move in from
the northwest, allowing for a noticeable cool down Saturday.
High temperatures will only top out in the upper 50s to low 60s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 317 AM EDT Friday...Cool and dry conditions will prevail for
the latter half of the weekend as high pressure settles across the
North Country. A weak cold front will cross the region on Sunday,
bringing some clouds and a reinforcing shot of cool Canadian air but
not much else given the lack of deep moisture. Highs on Sunday will
mainly be in the upper 50s to lower 60s, while overnight lows
Saturday night and Sunday night will be in the mid 30s to mid 40s.
Sunday night will be the colder of the two nights, and some
locations in the Northeast Kingdom and the Northern Adirondacks will
likely approach the freezing mark by early Monday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 317 AM EDT Friday...High pressure and fair weather and below
normal temperatures will persist through the early part of next
week. The ridge will shift to our east on Tuesday while an upper
trough/surface cold front move across the Great Lakes. Deep
southwest flow will result in increasing moisture and precipitation
chances, especially Tuesday night and Wednesday. A warm front will
lift through the region on Tuesday with gusty south winds and some
scattered showers. Then the cold front will swing through sometime
Wednesday, bringing more widespread showers and possibly a
thunderstorm or two, though convective potential not looking too
impressive at this point given frontal timing/lack of instability.
Wednesday will be the warmest day of the period, but cooler air will
return for Thursday post- front.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Ceilings will generally lower through
the night as southerly flow along and behind a warm front pulls
Atlantic moisture northward into New England. Lowest flight
categories (ceilings between 1000 ft and 3000 ft) will initially
be east of the Greens in Vermont and over the Northern
Adirondacks of NY, then spread over the Champlain Valley and
into northern Vermont after 12Z as the warm front progresses
northward. Will also see some scattered showers through 18Z that
will locally reduce visibilities to 3 to 6 sm at times.
Ceilings should lift to above 3000 ft after 18Z. A cold front
with showers and potentially some embedded thunderstorms will
move from west to east through the forecast area between 22Z and
06Z. Visibilities will be reduced within any
showers/thunderstorms, and turbulence along the front and around
any associated thunderstorms is likely as flow aloft
significantly increases.

Southerly/southeasterly winds generally under 10 knots will
increase through the day, becoming predominantly southwesterly
through the evening. Strongest winds will be observed in the
Saint Lawrence Valley and Champlain Valley, with winds 15 to 25
kts and gusts 40+ kts expected during the afternoon/early
evening hours. Winds will weaken after 00Z.

Outlook...

Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.MARINE...
A Lake Wind Advisory is in effect for today for gusty south
winds. Channeled southerly flow will increase significantly
today after sunrise, with sustained winds in the 25 to 35 kt
range and gusts to 45 kts expected this afternoon through
evening. Significant wave heights in the broad lake will
generally be between 4 and 7 feet this afternoon and evening,
subsiding to 3 to 5 feet after midnight. The lake wind advisory
will likely be continued tonight, and possibly into Saturday
behind the front as strong northerly winds become established.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory from noon today to 10 PM EDT this evening for
     VTZ001-002-005.
NY...Wind Advisory from noon today to 10 PM EDT this evening for
     NYZ026-027-087.

&&

SYNOPSIS...RSD
NEAR TERM...RSD/Taber
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...RSD
MARINE...RSD
Hazardous weather outlook, Sep 21, 3:16 AM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
316 AM EDT Fri Sep 21 2018

NYZ028>031-034-035-VTZ003-004-006>012-016>019-220730-
Eastern Clinton-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Orleans-Essex-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
316 AM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-087-VTZ001-002-005-220730-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Grand Isle-Western Franklin-Western Chittenden-
316 AM EDT Fri Sep 21 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Warnings in Vermont, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.